Tornadoes · United States · Minnesota · 2016
EF0 tornado, Oylen to Esterday, Minnesota, June 19, 2016
From Oylen to Esterday, this EF0 tornado ran 2.3 miles across Wadena and Cass counties on June 19, 2016, touching down at 6:29 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 19, 2016
- Touchdown
- 6:29 PM CDT (23:29 UTC)
- Lifted
- 6:32 PM CDT (23:32 UTC)
- On the ground
- 3 minutes
- Path length
- 2.3 miles (3.7 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Wadena and Cass counties
- Touchdown point
- 46.500, -94.790
- Lift-off point
- 46.496, -94.738
- Record number
- 1606191729-01
The damage survey
1 damage points were recorded along this path by NWS DLH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 64 mph.
- Law enforcement reported tornado 8 NNE of Staples. Brief touchdown was reported. Survey teams were not able to investigate this location. No reports of damage or injuries were received, so believed to be either brief touchdown or EF-0.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A cold front moved to a Baudette to Breckenridge line by the late afternoon of June 19th. Very muggy conditions covered much of Minnesota, with afternoon temperatures in the upper 80s to lower 90s and dew points in the mid 60s to mid 70s. A line of thunderstorms broke out near the front, extending all the way from eastern South Dakota into north central Minnesota. In this line, one severe thunderstorm flared up over eastern Otter Tail County and tracked eastward into southern Wadena County. Another severe thunderstorm flared up well behind the front, or over northeast Kittson County, and tracked eastward toward Warroad, Minnesota. Both storms produced large hail along their tracks.
Tornadic thunderstorms formed in a very unstable airmass ahead of a cold front that moved through the area during the evening. Storms developed around 5 pm, and moved rapidly east, affecting much of northeast Minnesota and parts of northwest Wisconsin. Tornadoes, large hail and damaging winds occurred across parts of the area.||Damage surveys conducted by National Weather Service meteorologists confirmed 4 tornadoes over northeast Minnesota that evening. The strength of the tornadoes ranged from EF0 to EF2.
A brief touchdown occurred in an open field near the Wadena/Cass County line and appeared to move into Cass County before lifting. Peak winds were estimated at 75 mph.
There was a brief touchdown with no reported damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
30 minutes of warning. NWS FGF issued a tornado warning for this county at 22:59 UTC, 30 minutes before the tornado touched down, in force until 23:29 UTC.
The county was under a severe thunderstorm watch, issued at 22:23 UTC and running to 00:24 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:23 UTC | 00:24 UTC | Severe Thunderstorm Watch | FGF |
| 22:38 UTC | 23:45 UTC | Severe Thunderstorm Warning | FGF |
| 22:59 UTC | 23:29 UTC | Tornado Warning | FGF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:57 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the tornado touched down at Jun 19, 3:34 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 19, 3:34 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 334 PM CDT SUN JUN 19 2016 .SHORT TERM...(This evening through Monday) Issued at 308 PM CDT Sun Jun 19 2016 At 20z a Surface cold front has nearly pushed through the FA and was stalled roughly along a Baudette-Bemidji-Breckenridge line. SPC mesoanalysis indicates 2500 to 4000 j/kg of MLCAPE across the area with MNCIN eroding along the boundary...while the SPC HRRR3 model runs have been consistent in developing scattered strong to severe thunderstorms along the frontal zone just east of FAR-BJI line from 21z onward. Suspect that this is a bit early as 18z ABR amd INL soundings coming in with 15C at 700mb...suggesting a substantial CAP needs to be overcome. That said... will need to keep sharp eyes on that frontal zone through around 00z... till threat shifts well east of the FA. If CAP breaks... rotating supercells are likely across the southeastern FA. SPC is considering a Watch to be highly likely for this area attm. Tonight and Monday...A more stable and dry airmass settles into the area overnight with dewpoints dropping into the lower 50s for most areas by around midnight. Light west to northwest blayer flow will persist overnight and into Monday. Temps overall cool to slighrtly below normal realms. .LONG TERM...(Monday night through Sunday) Issued at 308 PM CDT Sun Jun 19 2016 The period starts quiet as sfc high pressure builds over the forecast area. Upper level pattern shows mainly zonal flow with a slight NW flow component. Temps will remain rather seasonal with highs in the mid 70s with little pcpn forecast. By Wednesday...the H5 ridge will build and shift eastward over the Dakotas and start to bring warmer temps back across the region...with values beginning to climb back in the 70s and 80s. Southerly sfc winds will bring moisture back north ahead of another low pressure system forecast to cross the area. The risk for showers/tstms increase ahead of the system with lift associated with the sfc boundary. For Thursday through Sunday...the pattern becomes a little more unsettled as a series of waves propagate through the flow bringing more chances for pcpn...and temperatures remain near to slightly above normal. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Updated at 320 PM CDT Sun Jun 19 2016 Surface boundary along a BDE-BJI-BWP line at 20z... with gusty west-northwest winds behind. Areas of low VFR cigs across the central RRV and Northwest Minnesota as well. Expect boundary to slide eastward across northern MN through the rest of this afternoon... with scattered thunderstorms possible from westcentral into northcentral MN through 23z. Tonight...fair skies and light west to northwest flow through the boundary layer. && .FGF Watches/Warnings/Advisories... ND...None. MN...Potential for Watch across portions of west central MN. && SHORT TERM...Gust LONG TERM...Hopkins AVIATION...Gust
Hazardous weather outlook, Jun 19, 7:12 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 712 AM CDT SUN JUN 19 2016 MNZ003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-201215- CLAY-ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI- MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RICHLAND- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF NORTHWEST MINNESOTA EARLY THIS MORNING. A SECOND ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WEST CENTRAL MINNESOTA AND THE FAR SOUTHERN RED RIVER VALLEY LATE THIS AFTERNOON INTO THE EARLY EVENING. A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND THUNDERSTORMS MAY DEVELOP AHEAD OF THE FRONT LATE IN THE AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS MAY BE NEEDED THIS AFTERNOON. MNZ001-002-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052- 054-201215- WEST POLK-NORMAN-KITTSON-WEST MARSHALL-TOWNER-CAVALIER-PEMBINA- BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS- STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-WESTERN WALSH COUNTY- 712 AM CDT SUN JUN 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF EASTERN NORTH DAKOTA LATE TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY. SPEICHER
In the hours before
Local storm report, Jun 19, 5:52 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL WADENA 46.44N 95.13W
06/19/2016 E1.00 INCH WADENA MN TRAINED SPOTTER
&&
GGUSTLocal storm report, Jun 19, 6:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
625 PM CDT SUN JUN 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 9 NNE ALDRICH 46.49N 94.87W
06/19/2016 E1.75 INCH WADENA MN EMERGENCY MNGR
LARGE HAIL ACROSS SOUTHWEST BULLARD TOWNSHIP.
&&
GGUSTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
11.5 hours before the tornado, 204 km from the path. June 19, 2016.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -317 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Minneapolis, MN (KMPX), 00:00Z
0.5 hours after it, 204 km from the path. June 20, 2016.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -295 J/kg
- Surface CAPE
- 1222 J/kg
- Mixed-layer LCL
- 1984 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 6.6 K/km
The radar
The Duluth radar (KDLH), 199 km away, was scanning. The volume nearest the touchdown began at 23:26 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:51 UTC | HAIL 1 | Wadena | Wadena, MN | |
| 23:12 UTC | HAIL 1.75 | 9 Nne Aldrich | Wadena, MN | LARGE HAIL ACROSS SOUTHWEST BULLARD TOWNSHIP. |
| 23:15 UTC | HAIL 2.75 | 11 Nne Aldrich | Wadena, MN | |
| 23:22 UTC | FUNNEL CLOUD | 5 E Leader | Cass, MN | |
| 23:25 UTC | HAIL 1 | 9 N Staples Airport | Wadena, MN | A FEW MINUTES OF DIME TO QUATER SIZED HAIL. |
| 23:29 UTC | TORNADO | 8 N Staples Airport | Wadena, MN | BRIEF TOUCHDOWN OCCURRED IN AN OPEN FIELD NEAR THE CASS COUNTY LINE AND APPEARED TO MOVE INTO CASS COUNTY BEFORE LIFTING. |
| 23:30 UTC | HAIL 1.75 | 5 E Leader | Cass, MN | |
| 23:30 UTC | TORNADO | 8 Nne Staples | Cass, MN | |
| 23:34 UTC | HAIL 1 | 1 N Pine River | Cass, MN | NICKEL TO QUARTER SIZED HAIL. |
| 23:40 UTC | HAIL 2.5 | 2 W Breezy Point | Crow Wing, MN | |
| 23:40 UTC | HAIL 2.75 | 3 N Nisswa | Crow Wing, MN | |
| 23:42 UTC | HAIL 2.75 | Lake Shore | Cass, MN | |
| 23:47 UTC | HAIL 2.75 | 4 S Breezy Point | Crow Wing, MN | |
| 23:47 UTC | HAIL 3 | Nisswa | Crow Wing, MN | |
| 23:48 UTC | HAIL 2.75 | 5 E Nisswa | Crow Wing, MN | |
| 23:50 UTC | HAIL 1.75 | 7 S Crosslake | Crow Wing, MN | |
| 23:50 UTC | HAIL 4 | 4 Ne Nisswa | Crow Wing, MN | OBSERVER ESTIMATED 70MPH WINDS. |
| 23:52 UTC | HAIL 1.75 | Lake Hubert | Crow Wing, MN | |
| 23:54 UTC | FUNNEL CLOUD | 3 S Nisswa | Crow Wing, MN | |
| 00:07 UTC | FUNNEL CLOUD | Crosby | Crow Wing, MN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of June 19, 2016
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.